Isotretinoin (Accutane) has been known as the miracle drug for acne. It has done wonders by reducing and often eliminating those unsightly and frequently painful pimples, cysts, and nodules that are so common with acne. It has helped alleviate the social stigma that often accompanies acne and helps reduce the chances of unsightly scarring.
Isotretinoin acts by primarily by inhibiting and atrophying the sebaceous (oil) glands. This in turn reduces oil production. Propionibacterium acnes is a bacterium that plays a critical role in acne and requires oil from sebaceous glands to thrive. Decreased numbers of Propionibacterium acnes coupled with diminished output of sebum (oil) from sebaceous glands inhibit the process responsible for the development of inflammatory acne. 
Patients can expect to take isotretinoin for an average period of 5-6 months. The medication typically is started at a lower dose and gradually increased over time. Since isotretinoin decreases sebaceous glands size and output, side effects involve the skin and mucous membranes (ex: lips and nasal lining) and are dose dependent. The most common side effect is dryness with frequent drying of the skin, eyes, and nasal passages that can lead to nose bleeds. “Myalgias (muscle pain) are the most common neuromuscular complaint seen with isotretinoin use. They occur in approximately 15% of patients on therapy.”  Other side effects include temporary elevation of cholesterol and triglyceride levels, decreased night vision, nausea, vomiting, photophobia, anorexia, and headache. More serious and rare side effects are benign intracranial hypertension (pseudotumor cerebri), pancreatitis, and premature closure of epiphyseal plates (“growth plate”), a complication seen primarily in children. Depression / suicide and inflammatory bowel disease have been associated with isotretinoin use, but to date there has been no proven causality from Accutane. [3,4,5]
“Isotretinoin is teratogenic and must not be used by pregnant women. Women should not become pregnant while taking isotretinoin or for 1 month after therapy is discontinued. A patient who becomes pregnant during treatment should stop taking isotretinoin and immediately contact her prescriber.[“2] “Women of childbearing must practice effective contraception for 1 month prior to therapy, during therapy, and for 1 month after completing therapy. To afford a sufficient safety margin, a 1-month post-therapy contraceptive period is mandatory because plasma concentrations of isotretinoin return to physiologic levels within 10 days of completing therapy.”
“Because of isotretinoin’s teratogenicity (risk of severe birth defects), isotretinoin is approved for marketing only under a special restricted distribution program approved by the Food and Drug Administration. This program is called iPLEDGE.” The iPLEDGE program will be reviewed in detail before you or your daughter commence isotretinoin.
While on Isotretinoin (Accutane), a patient will require an office visit every 30 days. During each visit, side effects will be reviewed and the severity of the acne will be evaluated for the appropriate dosage for the following month. Patients will be instructed to obtain their monthly blood work prior to filling their prescription for the following month. The blood work will include tests for blood counts, liver and kidney function, cholesterol and triglyceride levels, and pregnancy status in females. The prescription can only be filled up to 7 days after the prior office visit.
For any additional information on Isotretinoin (Accutane) please visit: www.ipledgeprogram.com.
1-Bolognia, Jean, Joseph L. Jorizzo. “Acne Vulgaris.” Dermatology. Mosby/Elsevier, 2008. Expert Consult. Online Version.
2-The ipledge program. “Guide to best practices for isotretinoin”. www.ipledgeprogram.com. Accessed February 16, 2011
3- James F Blanchard, et al. “Isotretinoin is not associated with inflammatory bowel disease: a population-based case-control study.” The American Journal Of Gastroenterology 104.11 (2009): 2774-2778. MEDLINE. EBSCO. Web. 20 Jan. 2011.
4- Michael D Kappelman, et al. “A Causal Association Between Isotretinoin and Inflammatory Bowel Disease Has Yet to Be Established.” American Journal of Gastroenterology 104.10 (2009): 2387-2393. Academic Search Complete. EBSCO. Web. 20 Jan. 2011.
5- Michael D. Kappelman, et al. “Isotretinoin Use and the Risk of Inflammatory Bowel Disease: A Case–Control Study.” American Journal of Gastroenterology 105.9 (2010): 1986-1993. Academic Search Complete. EBSCO. Web. 20 Jan. 2011.
6- Bolognia, Jean, Joseph L. Jorizzo. “Retinoids.” Dermatology. Mosby/Elsevier, 2008. Expert Consult. Online Version.
Azalesha Abrahim PA-C
Jay D. Geller MD